First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Coontie Palm Poisoning?

It is a common indoor plant and is also used in landscaping. The coontie palm can be referred to as cardboard palm, sago palm, cycad or zamia pumila. Coontie palm contains three separate toxins that cause severe illness, even death, to your horse. Two toxins are named, glycoside cycasin and beta-methylamino-L-alanine, and the third has yet to be classified and named. The unclassified toxin does not have much effect on horses but does make cattle severely ill.

Horses are not particularly drawn to the coontie palm, but they will eat it if there is a lack of other forage within their pasture. This plant can cause liver damage as well as affect your horse’s nervous system and gastrointestinal tract. Many times death will occur just hours after ingesting any part of the plant.

Coontie palm is an ornamental plant that is technically not even a palm but an evergreen with fern-like qualities; it can be extremely toxic to horses if ingested.

Book First Walk Free!

Symptoms of Coontie Palm Poisoning in Horses

It is imperative that you contact your veterinarian immediately if you suspect your horse has ingested any part of a coontie palm. Remove your horse from their pasture and put them in a clean, well-bedded stall. Liver damage and liver failure can occur quickly, causing sudden death. Generally, symptoms will begin to appear within 12 hours of your horse ingesting the plant. Symptoms of coontie palm poisoning include:

  • Increased thirst
  • Jaundice
  • Colic
  • Lethargy
  • Diarrhea, usually bloody
  • Dark, tarry manure, sometimes blood is visible
  • Bleeding from the anus
  • Nose bleeds
  • Bruising
  • Weakness
  • Abdominal swelling
  • Seizures
  • Cardiac abnormalities 
  • Liver failure
  • Sudden death

Causes of Coontie Palm Poisoning in Horses

The coontie palm has three distinct toxins that make this ornamental plant deadly to horses when ingested. Glycoside cycasin will cause liver damage, even failure, as well as irritation of the gastrointestinal tract. Beta-methylamino-L-alanine is a neurotoxin that will affect your horse’s nervous system. There is another toxin that has not been classified or named, this toxin causes severe neurological problems in cattle but has little effect on horses. 

All parts of the coontie palm are toxic to your horse but the seeds contain the highest concentration of toxins. Most of the time horses are not drawn to the coontie palm and will not readily eat it unless there is limited forage for them. The toxins remain potent even when dried, making it still dangerous if cut and dried for hay or as a treat.

Diagnosis of Coontie Palm Poisoning in Horses

Your veterinarian will conduct a thorough physical examination of your horse. They will be looking at the symptoms that are present. Have samples of your horse’s feed, hay and any plants that they may have been grazing on ready for your veterinarian. 

Determining what is causing your horse’s illness can be more difficult if you do not actually witness your horse eating the poisonous plant. Your veterinarian will do a complete blood count, a urinalysis, a fecal examination and possibly a serum analysis. These diagnostic tests will help to rule out certain diseases and illnesses.

Many times a conclusive diagnosis of coontie palm poisoning cannot be made unless your horse has died and the necropsy findings reveal coontie palm plant matter within the stomach contents.

Treatment of Coontie Palm Poisoning in Horses

Your veterinarian may recommend that your horse be hospitalized in order for supportive care to be given and your horse can be monitored by a trained staff. Your veterinarian would also be able to treat the symptoms as they occur if your horse were hospitalized. 

Activated charcoal may be administered to try to absorb and bind any toxins that are still within your horse’s stomach. A laxative may be administered to help rid the body of the toxins. In many cases, veterinary care is sought too late and your horse is already experiencing liver failure. In these instances, euthanasia is usually recommended.

Recovery of Coontie Palm Poisoning in Horses

Your horse’s prognosis is poor. The nature of the toxins within the coontie palm is extremely volatile and can cause liver failure and/or sudden death. Speak with your veterinarian regarding your horse’s care and general prognosis to determine if treatments are even a viable option for your horse. Many times it is too late for your veterinarian to successfully treat your horse once they have ingested parts of a coontie palm.

Proper pasture management can help prevent coontie palm poisoning from occurring. Once a week you should do a walk-through of your horse’s pasture and also along the fence line. Look for plants that can be poisonous to your horse and immediately remove them. If you are unsure about a plant, remove your horse from the pasture and take a sample to your veterinarian. They will gladly tell you if the plant is safe or not.